OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 19, Iss. 12 — Dec. 1, 2002
  • pp: 2456–2466

Bidirectional reflectance distribution function of specular surfaces with hemispherical pits

Sylvia C. Pont and Jan J. Koenderink  »View Author Affiliations


JOSA A, Vol. 19, Issue 12, pp. 2456-2466 (2002)
http://dx.doi.org/10.1364/JOSAA.19.002456


View Full Text Article

Enhanced HTML    Acrobat PDF (1118 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We derive the bidirectional reflectance distribution function for a class of opaque surfaces that are rough on a macroscale and smooth on a microscale. We model this type of surface as a distribution of spherical mirrors. Since our study concerns geometrical optics, it is only the aperture of the concavities that is relevant, not the dimension. The three-dimensional problem is effectively transformed into a much simpler two-dimensional one involving the possibly infinitely many reflections in a spherical mirror. We find that these types of surface show very strong backscattering when the pits are deep but forward scattering when the pits are shallow. Such surfaces also show spectral effects as a result of multiple reflections and polarization effects that are due to the orientation of the effective surface. Both this model and the locally diffuse thoroughly pitted surface model [Int. J. Comput. Vision 31, 129 (1999)] are superior to other models in that they allow for an exact treatment for physically realizable surface geometries.

© 2002 Optical Society of America

OCIS Codes
(080.0080) Geometric optics : Geometric optics
(160.0160) Materials : Materials
(240.0240) Optics at surfaces : Optics at surfaces

History
Original Manuscript: March 27, 2002
Revised Manuscript: June 18, 2002
Manuscript Accepted: June 18, 2002
Published: December 1, 2002

Citation
Sylvia C. Pont and Jan J. Koenderink, "Bidirectional reflectance distribution function of specular surfaces with hemispherical pits," J. Opt. Soc. Am. A 19, 2456-2466 (2002)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-19-12-2456

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited